You are here:

Pharmaceuticals/Withdrawals from Xanax


QUESTION: My husband stopped taking Xanax last month and was switched to Ativan(sp?). He had been taking the Xanax for about 3 years and the doctor switched him over to the Ativan because he started drooling. She thought the Xanax had something to do with it. About a week ago, he began having headaches, dizziness, nausea, brain fog. He's been to the ER twice and been given a steroid shot, Demerol for pain, Zofran & Phenergan for the nausea, and Mesca-something for the dizziness/spinning. Nothing has really helped. The Zofran/Phenergan has helped with his nausea but nothing has helped with the headaches or the dizziness. Is it possible that these symptoms have something to do with his stopping the Xanax?

ANSWER: Karen  let me ask you a quick question and you can answer me. Did the drooling stop when he was changed to Ativan? Answer me, and I will get back to you later today to the best of my knowledge.

---------- FOLLOW-UP ----------

QUESTION: No, it has eased up some but not stopped entirely.

Followi up:
Karen I apologize for the long period of time it took for me to answer. What happened is that we lost our Wi-Fi temporarily, so I was unable to work without it. I guess I'm cheap, because I didn't want to be charged. I apologize for the long period of time it took for me to answer. I am really sorry that you were waiting on my reply.  It is my opinion that the drooling had something to do with something other than the Xanax. Switching to Ativan should not have allowed your husband  to have that many side effects, such as nausea, vomiting, severe headaches.  The reason is because Ativan and Xanax are like brothers, very close in chemical structure.  Obviously, he did better on the Xanax than the Ativan, but the doctor needs to get to the bottom of why he was drooling.  That will have to be the physicians decision, as I am just offering you my opinion as a nurse.  I do hope that he has been back to the doctor and explained all of the symptoms and trip to the ER since going on the Ativan.  Please let me know if I can help you any further. Again, so sorry for the long wait.  


All Answers

Answers by Expert:

Ask Experts


Patricia Morrow


I would like to bring a nurse's perspective to this area. If someone has a question about a medication, and feel more comfortable directing it to a nurse than a doctor or pharmacist, then I'll try my best to help. PLEASE NOTE: I DON'T USUALLY PROVIDE ANSWERS FROM FRIDAY NIGHT TIL SAT NIGHT AS THIS IS THE JEWISH SABBATH.


Graduate in 1976 from nursing school. Taken extra courses in pharmacology due to great interest in this field. Actually considered going to pharmacy school for a number of years.

Have volunteered with AllExperts in this field before, a few years ago.

Graduated nursing school, have taken extra CEU (continuing education units) in pharmacology due to interest in subject.

Past/Present Clients
only from volunteering with AllExperts before.

©2016 All rights reserved.